Thunderstorm Wind, Valley
- When
- August 6, 7:24 PM MST
- Where
- Valley County, 8.3 mi S of Glasgow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.080, -106.640
Public reported a 60 mph wind gust. Time estimated from radar.
An unstable atmosphere and strong winds aloft produced strong elevated thunderstorms, a few of which brought severe thunderstorm downdrafts to Valley and McCone Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An unstable atmosphere and strong winds aloft produced strong elevated thunderstorms, a few of which brought severe thunderstorm downdrafts to Valley and McCone Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 6, 3:38 PM MST, 3 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 438 PM MDT Thu Aug 6 2020 .DISCUSSION... A trough from the west will move through tonight into Friday. Thunderstorms producing lightning have initiated over higher terrain and the Judith Mountains this afternoon and will continue to move north and northeast tonight. With the presence of dry fuels, concerns of new fire ignition associated with lightning will be possible. Isolated storms may become severe with large hail and gusty, erratic winds to 60 mph are possible. The majority of thunderstorm activity should be over around midnight. Any lingering storms should be out of the area by 5 AM. Post frontal passage, warm and dry conditions will further lead to critical fire weather conditions on Friday given increasing west to northwest winds behind the front. Relative humidity will be around or below 20 percent Friday and winds may gust to around 35 mph. The Fire Weather Watch has been upgraded to a Red Flag Warning and the Southeastern zone has been added to the Warning, primarily due to favorable conditions in McCone, Dawson, and Northern Prairie county areas. High winds across Northeast Montana has also lead to a Lake Wind Advisory that will last the majority of the day and evening Friday. Longer term, an upper low pressure system hangs around Saskatchewan over the weekend with predominantly zonal flow over Montana. Subtle perturbations in the flow may lead to a few thunderstorms, perhaps Saturday night into Sunday morning. A weak ridge will then build back into the area early next week. Roxy && .AVIATION... LLWS will be possible beginning in KGDV at 04Z, quickly spreading north in coverage to KSDY and KOLF tonight and should end around 09Z. Flight Category: VFR DISCUSSION: Breezy and sunny during day. A front is expected to increase thunderstorm chances for the area terminals tonight with higher chances at KGGW and KOLF. Storms are expected to be high based and winds generally decreasing into the overnight hours, but gusty and erratic winds to 60 mph, large hail, along with brief reductions in visibility and ceilings cannot be ruled out in strong to severe storms. Low level wind shear will be possible as surface winds decrease and the frontal passage shifts the winds around to the west, northwest Friday morning. Winds: SE 10 to 20 mph, gusting 20 to 25 during the day. Light and variable overnight. Shifts NW 15 to 25 mph, gusts to 25 to 35 Friday. && .FIRE WEATHER... A front will press through the area tonight into Friday. Thunderstorms have initiated over higher terrain this afternoon and will continue north to northeast overnight. In the presence of dry fuels, lightning from storms will increase concerns for fire ignition. Storms may produce gusty, erratic winds. There is a slight chance of isolated storms to become severe with large hail and winds to about 60 mph. Behind the frontal passage, gusty west to northwest winds will increase on Friday with minimum relative humidity readings below 15 percent. The Fire Weather Watch has been upgraded to a Red Flag Warning for Fire Weather Zones 134-137. Zone 122 has been added to the warning, primarily for the higher winds and low RH over McCone, Dawson, and Northern Prairie County areas. The border of McCone and Roosevelt Counties meet criteria but the Northeastern Zone was not included. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Friday for MTZ122-134>137. Lake Wind Advisory from 9 AM to 8 PM MDT Friday For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
338 PM MDT Thu Aug 6 2020
MTZ060-062245-
Southwest Phillips MT-
338 PM MDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 445 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Roy, or 33 miles southwest of Zortman, moving
northeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fred Robinson Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4783 10889 4792 10887 4792 10875 4776 10824
4761 10844 4762 10844 4760 10848 4760 10851
4762 10852 4761 10858 4762 10861 4762 10867
4765 10873 4764 10876 4766 10879 4768 10878
4771 10883 4773 10889
TIME...MOT...LOC 2137Z 202DEG 18KT 4747 10883
GAHSpecial Weather Statement National Weather Service Glasgow MT 758 PM MDT Thu Aug 6 2020 MTZ017-022-023-070245- Garfield MT-McCone MT-Central and Southern Valley MT- 758 PM MDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...SOUTH CENTRAL VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 845 PM MDT... At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of The Pines Rec Area, or 27 miles northeast of Jordan, moving north at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Peck, The Pines Rec Area, Fort Peck Marina, Duck Creek Rec Area, Rock Creek Rec Area and Haxby. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4749 10641 4749 10669 4806 10679 4792 10602 TIME...MOT...LOC 0157Z 185DEG 10KT 4763 10654 GAH
The Glasgow radar (KGGW), 14 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
2 thunderstorm wind. Local standard time, as filed.
Public reported a 60 mph wind gust. Time estimated from radar.
At the Fort Peck Lake Handar site (GGWFP), a 61 mph wind gust was recorded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912792, 912794.